Georgia, 2014

Damaging Wind in Georgia, August 19, 2014

August 19, 2014 · NWS JAX · 1 event in 1 county or zone

A mean ridge was building over the Fl peninsula while fast westerly steering flow of 15-20 mph prevailed over SE Georgia. The combination of an unstable airmass, high moisture and forcing from outflow boundaries triggered a few severe storms in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mean ridge was building over the Fl peninsula while fast westerly steering flow of 15-20 mph prevailed over SE Georgia. The combination of an unstable airmass, high moisture and forcing from outflow boundaries triggered a few severe storms in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 19, 1:27 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 19, 1:27 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
227 PM EDT TUE AUG 19 2014

...HOT AND HUMID WITH HEAT INDICES AROUND 105 DEGREES THIS WEEK...

.NEAR TERM /THROUGH TONIGHT/...
FAST MOVING STORMS ARE SWEEPING ACROSS I-10 CORRIDOR AND SE GA AS
A SHORTWAVE TROUGH PUSHES THROUGH THE REGION. CLUSTERS OF STORMS
WITH GUSTY WINDS OF 30-45 MPH IN A FEW BOWING LINES AND FREQUENT
LIGHTNING STRIKES. CONVECTION SOUTH OF GAINESVILLE TO PALATKA HAS
WEAKENED AS IT MOVES EWD...BUT COULD FLARE-UP LATE THIS AFTN AS
THE OUTFLOW REACHES THE EAST COAST. MAIN CONCERN WILL BE GUSTY
WINDS WITH ACTIVITY ALONG AND N OF I-10. HAVE HIGH END CHANCE TO
LIKELY POPS FOR REST OF AFTN. HI-RES MODELS KEEP LOW END POPS
PAST MIDNIGHT...AND WE WILL KEEP A SLIGHT CHANCE ACROSS SE GA
UNTIL AROUND 2 AM. SWLY WINDS ARE EXPECTED TO PICK UP OVERNIGHT
KEEPING FOG TO A MINIMUM EXCEPT FOR SOME GROUND FOG WHERE HEAVY
RAIN HAS FALLEN. ANOTHER MUGGY NIGHT IS ON TAP WITH LOWS IN THE
MID 70S.

.SHORT TERM...WEDNESDAY THROUGH FRIDAY...
UPPER RIDGE TO THE SOUTH BUILDS NORTH AND WEST PRODUCING HOT
HUMID CONDITIONS THE NEXT FEW DAYS. MAX TEMPERATURES WILL REACH
THE MID 90S TO NEAR 100F. HEAT INDICES WILL BE NEAR HEAT ADVISORY
LEVELS(108F) THURSDAY AND FRIDAY. DAILY CONVECTION WILL BE
ISOLATED TO SCATTERED AND MAINLY NEAR THE SEABREEZE FRONTS.
LIGHTER WESTERLY WINDS SHOULD ALLOW EAST COAST SEABREEZE TO MOVE
FURTHER INLAND THAN PREVIOUS DAYS...WITH LATE DAY MERGERS
OCCURRING BETWEEN I-75 AND I-95 CORRIDORS.

.LONG TERM...SATURDAY THROUGH TUESDAY...MODELS CONTINUE IN SHOWING
AN AMPLIFIED UPPER AIR PATTERN EARLY NEXT WEEK WITH RIDGE OVER
THE MS RIVER VALLEY AND TROUGH OFF THE EAST COAST. BACKDOOR COLD
FRONT PUSHES THROUGH THE AREA ON SUNDAY WHICH MAY ENHANCE CONVECTION
DEPENDING ON TIMING. AN ONSHORE LOW LEVEL FLOW WILL DEVELOP EARLY
NEXT WEEK. TEMPERATURES WILL STILL BE HOT THIS WEEKEND AND THEN
NEAR AVERAGE EARLY NEXT WEEK.

&&

.AVIATION...
GUSTY WSW WINDS WILL CONTINUE THIS AFTN. EXPECT ANOTHER ROUND OF
STORMS TO APPROACH TERMINALS NORTH OF I-10 AFTER 02Z. THE ACTIVITY
WILL FADE WITH SUNSET ACROSS NE FL. WHILE SHRA/STORMS ARE
POSSIBLE THROUGHOUT THE EVENING AT SSI...WILL DROP VCTS AT 01Z.

&&

.MARINE...
BUOYS ARE REPORTING W WINDS 10-15 KTS WITH HIGHER GUSTS OFFSHORE.
SW TO W FLOW WILL CONTINUE MOST OF THE WEEK...THEN FINALLY SHIFT
TO ONSHORE BY SUNDAY. WILL HEADLINE A SMALL CRAFT EXERCISE
CAUTION AS A NOCTURNAL SURGE WILL PUSH WINDS INTO THE 15-20 KTS
RANGE TONIGHT OFFSHORE AND 15 KTS NEARSHORE.

RIP CURRENTS: LOW RISK THROUGH MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  94  73  98  76 /  60  30  20  20
SSI  94  77  93  77 /  50  20  20  20
JAX  95  74  95  76 /  40  20  30  20
SGJ  93  76  92  76 /  30  20  30  30
GNV  94  74  94  74 /  30  10  30  30
OCF  94  73  94  73 /  20  10  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/ZIBURA/ALLEN
Hazardous weather outlook, Aug 19, 2:09 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
309 AM EDT TUE AUG 19 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-201000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
309 AM EDT TUE AUG 19 2014

...SCATTERED STRONG AND ISOLATED SEVERE STORMS POSSIBLE ACROSS
SOUTHEAST GEORGIA AND THE I-10 CORRIDOR OF NORTH FLORIDA TODAY...

...AFTERNOON HEAT INDICES AROUND 105 DEGREES THIS WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG AND ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS SOUTHEAST GEORGIA AND ALONG THE I-10
CORRIDOR OF NORTH FLORIDA. STORM MOTION WILL BE TOWARDS THE EAST
AT 15 TO 20 MPH AND THE MAIN THREAT FROM THE STORMS WILL BE
DAMAGING WINDS OF 50 TO 60 MPH.

THE HUMID AIRMASS WILL COMBINE WITH HIGHS IN THE MIDDLE 90S TO
PRODUCE AFTERNOON HEAT INDICES AROUND 105 DEGREES...ALTHOUGH
CONVECTION WILL PROVIDE SOME AREAS WITH RELIEF LATER IN THE DAY.
USE EXTRA CAUTION AND STAY HYDRATED IF WORKING OUTDOORS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

HEAT INDEX VALUES WILL APPROACH 105 EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR LOCATIONS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 19, 11:25 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1225 PM EDT TUE AUG 19 2014

GAZ136-191715-
WAYNE-
1225 PM EDT TUE AUG 19 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE COUNTY
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 115 PM EDT...

AT 1226 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF ODUM...MOVING EAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
ODUM...JESUP...DOCTORTOWN AND GARDI THROUGH 115 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3179 8194 3177 8195 3176 8191 3173 8190
      3167 8184 3166 8181 3158 8169 3156 8169
      3153 8165 3149 8165 3164 8214 3178 8213
      3177 8209 3180 8211 3181 8209
TIME...MOT...LOC 1626Z 285DEG 25KT 3170 8203

WOLF
Special weather statement, Aug 19, 12:08 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
108 PM EDT TUE AUG 19 2014

GAZ133>135-191800-
APPLING-BACON-JEFF DAVIS-
108 PM EDT TUE AUG 19 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS...
APPLING AND BACON COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 200 PM EDT...

AT 108 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES EAST OF DENTON...MOVING EAST AT 25
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SNIPESVILLE...DENTON...PINE GROVE...BAXLEY AND SURRENCY THROUGH 200
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3181 8213 3156 8216 3161 8263 3167 8263
      3167 8284 3182 8283
TIME...MOT...LOC 1708Z 276DEG 23KT 3173 8261

ALLEN
Special weather statement, Aug 19, 12:17 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
117 PM EDT TUE AUG 19 2014

GAZ132-191800-
COFFEE-
117 PM EDT TUE AUG 19 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COFFEE COUNTY
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 200 PM EDT...

AT 117 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER AMBROSE...MOVING EAST AT 20 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND AMBROSE...
BROXTON...DOUGLAS...WEST GREEN AND NICHOLLS THROUGH 200 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3150 8311 3157 8306 3161 8306 3164 8302
      3168 8300 3170 8284 3167 8284 3167 8263
      3156 8263 3155 8260 3147 8260
TIME...MOT...LOC 1717Z 275DEG 16KT 3158 8302

ALLEN
Special weather statement, Aug 19, 1:20 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT TUE AUG 19 2014

FLZ020-021-GAZ162-191900-
ECHOLS-HAMILTON-SUWANNEE-
220 PM EDT TUE AUG 19 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ECHOLS...
HAMILTON AND SUWANNEE COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 300 PM EDT...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 8 MILES NORTHWEST OF BLUE SPRINGS...MOVING
EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND BLUE SPRINGS...JENNINGS...SUWANNEE RIVER STATION...WEST
LAKE...CROSSROADS...JASPER...SUWANNEE SPRINGS AND STATENVILLE THROUGH
300 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3064 8314 3078 8314 3080 8313 3073 8278
      3013 8300 3018 8325 3026 8326 3031 8322
      3035 8322 3041 8318 3042 8323 3046 8323
      3047 8325 3052 8325 3063 8328
TIME...MOT...LOC 1820Z 286DEG 18KT 3056 8331

ALLEN
Special weather statement, Aug 19, 2:04 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
304 PM EDT TUE AUG 19 2014

GAZ150-163-164-191945-
CHARLTON-CLINCH-WARE-
304 PM EDT TUE AUG 19 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...CLINCH
AND CHARLTON COUNTIES FOR STRONG WINDS VALID UNTIL 345 PM EDT...

AT 304 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 10 MILES WEST OF STEPHEN FOSTER STATE PARK...
MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND STEPHEN FOSTER STATE PARK THROUGH 345 PM EDT. GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3088 8215 3057 8223 3059 8256 3089 8244
TIME...MOT...LOC 1904Z 286DEG 19KT 3077 8248

ZIBURA
Special weather statement, Aug 19, 2:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
327 PM EDT TUE AUG 19 2014

FLZ023-024-GAZ150-164-192015-
BAKER-CHARLTON-NASSAU-WARE-
327 PM EDT TUE AUG 19 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...
CHARLTON...BAKER AND NASSAU COUNTIES FOR STRONG WINDS VALID UNTIL 415
PM EDT...

AT 327 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 11 MILES NORTHWEST OF TAYLOR...MOVING EAST AT
25 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
TAYLOR AND ST. GEORGE THROUGH 415 PM EDT. GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3034 8206 3034 8245 3036 8246 3088 8214
      3089 8190
TIME...MOT...LOC 1927Z 268DEG 23KT 3057 8237

ZIBURA

The radar

The Jacksonville radar (KJAX), 52 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlton

When
August 19, 2:45 PM EST
Where
Charlton County, 0.69 mi N of Homeland
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
30.860, -82.020

A tree was blown down at the intersection of Orange and Lincoln Streets in the town of homeland. The time of damage was based on radar data. The cost of damage was estimated (truly unknown) for the event to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537909.